Poster 1434: Not All Diarrhea and Villous Atrophy Is Celiac Disease: A Case Report on Olmesartan-Induced Enteropathy
Author Insight from Abimbola Aderinto-Adike, MD, Houston Methodist Hospital
What’s new here and important for clinicians?
It is important for physicians to recognize that olmesartan can cause an enteropathy histopathologically similar to celiac disease. Olmesartan-induced enteropathy can be distinguished from celiac disease by the presence of normal celiac serology (tissue transglutaminase or endomysial antibodies) and, importantly, the absence of a response to a celiac-free diet. A failure to recognize olmesartan-induced enteropathy may result, not only in patients continuing on a medication that is injurious to the small intestine, but also in patients embarking on an unnecessary and expensive change to their diet.
What do patients need to know?
Patients need to be aware that they can develop celiac-like symptoms of diarrhea, loss of appetite and weight loss while taking olmesartan. This can occur at any point during the course of treatment with olmesartan, as seen in our patient whose symptoms occurred 10 years after starting olmesartan. What is most important is that patients make their physician aware that they are on olmesartan if they develop these symptoms or if investigations suggest that they have celiac disease.
Abimbola Aderinto-Adike, MD
P212 Olmesartan-Associated Spruelike Enteropathy
P808 Olmesartan-Induced Spruelike Enteropathy in the Community Setting
P1427 A Case of Severe Sprue-like Enteropathy Associated With Olmesartan
P1433 Olmesartan-Associated Spruelike Enteropathy
Media Interview Requests:
To arrange an interview with any ACG experts or abstract authors please contact Jacqueline Gaulin of ACG via email firstname.lastname@example.org or by phone at 301-263-9000.